Medical Complications Associated With Codeine Abuse


Medical Complications Associated With Codeine Abuse

Codeine is a medication that falls into two different categories, an opiate analgesic for treating mild to moderate pain and antitussives to reduce coughing. Codeine is also available combined with acetaminophen, aspirin and is combined in some cough and cold medications. Codeine changes the way the body senses pain and when used to reduce coughs, codeine reduces activity in the brain that's associated with coughing.


Besides treating pain and reducing coughs, codeine is also sometimes prescribed to treat diarrhea.

Even though over the counter medications contain a lower dose of codeine, there are side effects to take into consideration and an overdose is also a possibility especially if they're abused. Taking a higher dose of codeine even in combination form can lead to very serious medical complications.

  1. The wrong dose of codeine can lead to breathing cessation (breathing stops).
  2. Acetaminophen and codeine can lead to liver damage if misused.
  3. Ibuprofen and codeine can lead to kidney problems and kidney failure if misused.
  4. Aspirin and codeine can lead to internal bleeding especially in the stomach if misused.

Codeine Dependence

Because codeine is habit forming, tolerance can take place if a person has to take the medication for an extended period of time and their dose would need to be increased which can eventually lead to dependence. Dependence to codeine can take place as early as 2 to 3 weeks while taking the medication and can lead to physiological and psychological addiction.

Codeine Use and Abuse Side Effects

If you want to know if an individual is using or abusing codeine then just be alert to the following symptoms: dizziness, headaches, drowsiness, light headedness, changes in mood, nausea-vomiting, constipation, stomach pain and problems with urination. Serious side effects associated with codeine include problems breathing or swallowing, increased or irregular heartbeat, rash, hives, itching, vision changes and seizure.

Codeine Abuse

Codeine is one of the most widely used drugs in the world but it's also a medication that's highly abused because of the euphoric opiate affects that are achieved when the medication is misused. Codeine comes in tablet form, capsule form and as a liquid and is abused in various ways which include smoking, snorting, injecting or by drinking cough syrup. Recreational misuse of codeine is common because medications are easily obtained in low dose over the counter, by prescription in combination form and through illicit websites on the internet.

Codeine Laced Beverage Dangers

Purple drank is a soft drink that's laced with codeine that's been recreationally used in the hip-hop community in the past which is a combination of prescription cough syrup and sprite. Today the dangerous combination known as purple drank or also sometimes called 'dirty sprite' is still abused in the Twin Cities according to the startribune.com and is possibly associated with a young 14 year olds death not long ago.

Codeine Withdrawal Symptoms

The use of codeine can lead to tolerance very easily whether it's used legitimately or for non-medical reasons and besides possible side-effects and medical complications, addiction is another concern. Unfortunately people that abuse codeine for the purpose of getting high, use a higher dose than is safely recommended and can develop tolerance very easily and need to keep increasing the amount they're using to achieve the drugs initial effects.

Depending on the extent of addiction, the user can experience very uncomfortable and even serious psychological and physical symptoms of codeine withdrawal if they stop using the medication suddenly. Codeine withdrawal symptoms are similar to the effects of heroin withdrawal and because of this, heroin addicts may use codeine to ward of the symptoms of heroin withdrawal. Possible withdrawal symptoms associated with codeine addiction include:

  • Cravings
  • Nausea
  • Vomiting
  • Weakness
  • Stomach cramps
  • Chills
  • Headaches
  • Runny nose
  • Sweating
  • Yawning
  • Dehydration
  • Muscle pain
  • Muscle twitching
  • Irregular heartbeat
  • Increased blood pressure
  • Fever
  • Sleep problems
  • Agitation
  • Depression
  • Possible hallucinations

Symptoms of Codeine Overdose

Codeine overdose symptoms could include breathing difficulties, extreme drowsiness, unconsciousness, muscle weakness, clammy and cold skin, dizziness, fainting and slowed heartbeat.

Codeine Addiction Detox and Treatment

Treating codeine addiction is similar to treating other opiate addictions which can include medically supervised detoxification followed by other forms of individualized treatment and support. The level of treatment needed in order for a person to successfully overcome their codeine addiction is different for everyone. If a person requires inpatient care due to their level of codeine dependence, outpatient treatment isn't going to be as effective and long term recovery may be difficult to achieve.

References
PubMed
StarTribune

Topic Discussion

  1. There are no comments for this post yet. Use the form below to be the first!

Leave a comment


Addict

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated. Using the 'Connect with Facebook' option will get your comment up faster!

Contact A Substance Abuse Counselor

We help people take the first steps toward getting help for their drug and alcohol usage and having drug-free lifestyles. To contact an alcohol/drug abuse counselor, please call 1-855-972-3233 or have a Counselor Contact You

Socialize with us